Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 22, 2018, 4:55 PM MDT for 4 counties in Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 4:55 PM MDT (22:55 UTC)
- Expired
- May 22, 2018, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WUUS55 KPUB 222255
SVRPUB
COC011-025-061-089-222330-
/O.NEW.KPUB.SV.W.0025.180522T2255Z-180522T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
455 PM MDT TUE MAY 22 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Otero County in southeastern Colorado...
Southwestern Kiowa County in southeastern Colorado...
Northeastern Crowley County in southeastern Colorado...
Northwestern Bent County in southeastern Colorado...
* Until 530 PM MDT
* At 454 PM MDT, a severe thunderstorm was located 7 miles west of
Arlington, or 23 miles north of La Junta, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Haswell, Arlington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 10310 3817 10338 3827 10353 3852 10352
3852 10351 3853 10350 3852 10324 3853 10317
TIME...MOT...LOC 2254Z 220DEG 22KT 3831 10347
HAIL...1.00IN
WIND...60MPH
$$
mw2 follow-up statements
392
WWUS55 KPUB 222307
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
507 PM MDT TUE MAY 22 2018
COC011-025-089-222316-
/O.CAN.KPUB.SV.W.0025.000000T0000Z-180522T2330Z/
Otero CO-Crowley CO-Bent CO-
507 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTERO...
NORTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3827 10326 3828 10338 3833 10350 3852 10350
3852 10351 3853 10350 3852 10324 3853 10317
3841 10310
TIME...MOT...LOC 2306Z 220DEG 22KT 3837 10340
$$
COC061-222330-
/O.CON.KPUB.SV.W.0025.000000T0000Z-180522T2330Z/
Kiowa CO-
507 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN KIOWA COUNTY...
At 506 PM MDT, a severe thunderstorm was located near Arlington, or
28 miles north of North La Junta, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Haswell, Arlington and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10326 3828 10338 3833 10350 3852 10350
3852 10351 3853 10350 3852 10324 3853 10317
3841 10310
TIME...MOT...LOC 2306Z 220DEG 22KT 3837 10340
HAIL...1.00IN
WIND...60MPH
$$
mw792
WWUS55 KPUB 222326
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
526 PM MDT TUE MAY 22 2018
COC061-222336-
/O.EXP.KPUB.SV.W.0025.000000T0000Z-180522T2330Z/
Kiowa CO-
526 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA COUNTY WILL
EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 3827 10326 3828 10338 3833 10350 3852 10350
3852 10351 3853 10350 3852 10324 3853 10317
3841 10310
TIME...MOT...LOC 2326Z 220DEG 22KT 3846 10331
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:17 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 22, 3:17 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 317 PM MDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday) Issued at 317 PM MDT Tue May 22 2018 ...Critical Fire Weather Conditions expected across the San Luis Valley Wednesday... Isolated thunderstorms will continue to develop across the area through this evening though coverage has been more sparse than past couple days. HRRR continues to advertise a line of showers and thunderstorms developing down around Walsenburg and expanding and moving northeastward towards Fowler along convergent boundary within surface trof axis through the late afternoon. Main threat with thunderstorms through the evening will be plentiful amounts of small hail and wind gusts to around 50 mph, as it is supported by around 1000 j/kg of CAPE but deep layer shears more in the 20-30 kt range. This activity lifts off to the northeast with some redevelopment across the southern border counties of the southeast plains during the overnight hours. Some iterations of the high res models keep this activity to the south...across the New Mexico/Ok Panhandle region. But with some lift possible due to strengthening low level jet have opted to maintain some isolated pops out that way. Otherwise...convection over the mountains should decrease during the evening hours and diminish for most areas by midnight. Western U.S upper low opens up and lifts out on Wednesday with main circulation center lifting northeastward into the northern U.S. Rockies. Main effect for our area will be a warming and drying trend as a dry air mass helps to knock back dew points across the mountains and valleys. Given increasing flow aloft, winds in soundings look sufficiently strong to support a Red Flag Warning for the San Luis Valley where RHs are expected to drop low enough for long enough to meet the 3 hour duration. Across the plains, dryline will be mixing eastward during the afternoon with northern portions of the I-25 corridor across El Paso and Pueblo counties and potentially portions of Crowley and Otero counties seeing dew points fall into the upper 20s and 30s. Could see an hour or two of critical fire weather conditions for these areas as well, but not quite getting the areal coverage and duration of RH below 15 percent to justify a Red Flag Warning. To the east of the dryline, CAPE values will be running in the 1000-1500 j/kg range. Unidirectional nature of the winds are not yielding very high deep layer shear values though, so threat for widespread severe looks limited. With decent CAPE however, can't rule out a marginal near severe storm or two across the plains. Will maintain isolated pops across the eastern counties. Main threat would be gusty winds and hail. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 317 PM MDT Tue May 22 2018 Wednesday night-Thursday...Southwest flow aloft across the region Wednesday afternoon moderates Wednesday night and becomes more westerly through the day Thursday, as a broad upper trough translates north and west across the Northern Rockies and upper level ridging builds into the Great Basin. Models still hinting at the potential for a few stronger storms along a dryline across the far Southeast Plains and western Kansas border late Wednesday afternoon with the potential continuing through the evening with models developing a low level jet along the Kansas border. Drier and warmer air within the westerly flow aloft will help to keep convection at bay on Thursday, however, still can't rule out an isolated high based late afternoon storm over the higher terrain and possible across the far Southeast Plains, where best low level moisture resides. Temperatures on Thursday look to remain above seasonal levels, with highs in the 80s to lower 90s expected across the lower elevations, 60s and 70s across the higher terrain and 40 and 50s at the peaks. Friday-Saturday...Upper level ridging builds across the Rockies into the early part of the holiday weekend, as Eastern Pacific energy digs across the West Coast and into the Great Basin. Pattern supports warm and mainly dry weather, with temperatures expected to remain above late spring norms, as highs warm into the mid 80s to mid 90s across the lower elevations, and mainly in the 60s and 70s across the higher terrain. As for precipitation, can't totally rule out some high based convection in the afternoon and early evening hours over the higher terrain, though soundings support mainly virga and gusty winds. Sunday-Tuesday...Models fairly consistent of increasing southwest flow aloft across the region as developing upper low across the Great Basin slowly weakens as it ejects north and west across the Northern Rockies through early next week. Again, pattern would suggest mainly dry, warm and breezy conditions across the area with increasing fire danger and the potential for critical fire weather conditions across portions of the South Central and Southeast Colorado, along with the potential for strong to severe convection across the far Southeast Plains into early next week with possible dryline interaction. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 317 PM MDT Tue May 22 2018 Isolated thunderstorms will develop across the area through this evening, producing VFR cigs/vis along with the potential for some small hail, and erratic gusty winds up to 45 kts. Likelihood of these impacting the terminals is small, with KALS and KPUB seeing the best chance for VCTS and erratic gusty winds. Otherwise, activity will diminish this evening with clearing skies. KALS could see a return of patchy ground overnight which could result in IFR to LIFR conditions for a 3 hour window around/shortly after sunrise. Otherwise, TAF sites will see increasing southwest winds on Wednesday with gusts in the 25-30 kt range. Thunderstorms will be less likely for the TAF sites as drier and warmer air works in. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Wednesday for COZ224. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous weather outlook, May 22, 11:52 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1152 AM MDT Tue May 22 2018 COZ058>089-093>099-231800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1152 AM MDT Tue May 22 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated afternoon and evening thunderstorms are expected across southern Colorado today. The primary storm threats will be lightning and wind gusts to around 50 mph. However, a few storms could briefly become strong, produce small hail and locally heavy rainfall, particularly across the mountains and across the southeast plains mainly east of a line from Walsenburg to Fowler. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms will be possible across the mountains and most of the plains Wednesday afternoon and evening. Storms across the far eastern plains will have the potential to produce hail up to around one inch in diameter, wind gusts to around 60 mph, and frequent lightning. Elsewhere, lightning, small hail, and wind gusts to around 45 mph will be the main threats. Thunderstorms will be more limited Thursday through Monday, with very isolated storm coverage over the mountains and far eastern plains each afternoon/early evening. In general, storms that do manage to develop will produce small hail, wind gusts to 45 mph, and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the region this afternoon and evening. 31/31
In the hours before
Special weather statement, May 22, 1:22 PM MDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 122 PM MDT TUE MAY 22 2018 COZ086>088-222000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 122 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 200 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over Walsenburg, or 34 miles northwest of Trinidad, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walsenburg. LAT...LON 3745 10476 3762 10494 3795 10473 3772 10437 TIME...MOT...LOC 1921Z 220DEG 17KT 3762 10476 KT
Special weather statement, May 22, 2:01 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 201 PM MDT TUE MAY 22 2018 COZ086>088-222045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 201 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 245 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Walsenburg, or 34 miles north of Trinidad, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano...north central Las Animas and south central Pueblo Counties. LAT...LON 3754 10462 3772 10471 3793 10433 3764 10417 TIME...MOT...LOC 2001Z 245DEG 14KT 3767 10458 KT
Special weather statement, May 22, 2:46 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 246 PM MDT TUE MAY 22 2018 COZ086>088-093-222130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 246 PM MDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...NORTHEASTERN HUERFANO...NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northwest of Delhi, or 34 miles southeast of Pueblo, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Otero...northeastern Huerfano...northwestern Las Animas and southeastern Pueblo Counties. LAT...LON 3771 10435 3786 10451 3814 10413 3789 10391 TIME...MOT...LOC 2046Z 229DEG 19KT 3781 10435 KT
Local storm report, May 22, 3:36 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 22 SW FOWLER 37.89N 104.31W
05/22/2018 M0.88 INCH PUEBLO CO STORM CHASER
VIA SPOTTER NETWORK.
&&
MWSpecial weather statement, May 22, 3:37 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT TUE MAY 22 2018
COZ086-089-093-222215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
337 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...CROWLEY AND EAST
CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fowler, or 27 miles west of La Junta, moving northeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm. Some
intermittent small hail up to 1/2 inch in diameter will also be
possible with this storm.
Locations impacted include...
Rocky Ford, Fowler, Ordway, Manzanola, Olney Springs, Sugar City and
Crowley.
LAT...LON 3810 10427 3852 10390 3852 10387 3817 10342
3783 10401
TIME...MOT...LOC 2137Z 228DEG 17KT 3805 10404
KTSpecial weather statement, May 22, 4:16 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT TUE MAY 22 2018
COZ086-089-093-095-097-222300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
416 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...CROWLEY...NORTHEASTERN PUEBLO AND NORTHWESTERN BENT COUNTIES
UNTIL 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocky Ford to 9 miles north of Olney
Springs. Movement was northeast at 30 mph.
Locallt heavy rain, half inch hail and wind gusts up to 50 mph will
be possible with these storms.
Locations impacted include...
Ordway, Sugar City, Cheraw, Crowley and Arlington.
LAT...LON 3839 10313 3801 10359 3830 10408 3852 10392
3852 10351 3853 10350 3852 10336
TIME...MOT...LOC 2215Z 217DEG 25KT 3809 10364 3830 10398
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:22 PM MDT | Special Weather Statement | PUB | 38 min | |
| May 21, 7:00 PM MDT | Special Weather Statement | PUB | 45 min | |
| May 22, 10:42 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 4 hr |
| May 22, 1:22 PM MDT | Special Weather Statement | PUB | Huerfano | 38 min |
| May 22, 2:01 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| May 22, 2:46 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| May 22, 3:00 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 29 hr |
| May 22, 3:37 PM MDT | Special Weather Statement | PUB | Crowley | 38 min |
| May 22, 4:16 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| May 22, 5:28 PM MDT | Special Weather Statement | PUB | Kiowa | 47 min |
| May 22, 5:48 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.